MAUDE Adverse Event Report: ANGIODYNAMICS, INC BIOFLO VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC BIOFLO VORTEX; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number H787CT80LPPDVI0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Endocarditis (1834); Muscle Weakness/Atrophy (1967); Pericardial Effusion (3271)
Date of Event 04/03/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
On (b)(6) 2021, the decedent, (b)(6), underwent placement of the defendants' smartport power injectable port product, i.E., smartport plastic port: model/cat number: h787ct80lppdvi0; lot #: 5708017, for his chemotherapy treatment.Upon information and belief, the aforementioned device's description is as follows: detached 8f poly cath, vi introducer, & filled sh or smart port plastic, 8f single plastic port filled non-valved pg, or 8french angiodynamics smartport power injectable port.Upon information and belief, on (b)(6) 2021, the device at issue was implanted by dr.(b)(6), md, at (b)(6) hospital in (b)(6), wisconsin.Upon information and belief, on or about (b)(6) 2022, the decedent presented to the emergency department at (b)(6) hospital in (b)(6), wisconsin, in an ambulance, with complaints of weakness, and was then admitted with progressive weakness and other accompanying symptoms.Upon information and belief, on or about (b)(6) 2022, the culture of the decedent's port-a-cath was ordered.Upon information and belief, the decedent's blood culture and the blood culture aerobic panel came back as "abnormal".Upon information and belief, the decedent's aforementioned "abnormal" blood cultures' results showed the presence of staphylococcus and staphylococcus aureus.Upon information and belief, on (b)(6) 2022, the ct chest was ordered by the infectious disease department.Upon information and belief, on (b)(6) 2022, the aforementioned ct chest performed on the decedent showed the following relevant findings: "infected port/endocarditis"; "mssa bacteremia preliminary"."vegetation on port", "pericardial effusion [or its potential complication pericardial] tamponade", etc.Upon information and belief, on or about (b)(6) 2022, dr.(b)(6), md, an infectious diseases physician, noted that the decedent's blood culture came back as staphylococcus aureus and that the decedent had vegetation on [his] port.Dr.(b)(6) also noted that the decedent's blood culture came back as mssa [mssa is a common medical abbreviation for methicillin-susceptible staphylococcus aureus].Dr.(b)(6) did also underline that there were clearly septic emboli [from staphylococcus].Upon information and belief, on (b)(6) 2022, the decedent's ec echo complete w/doppler (i.E., doppler echocardiography), ordered by (b)(6), pa-c, found likely vegetation on the decedent's right atrial catheter.On (b)(6) 2022, dr.(b)(6), md, who, upon information and belief, reviewed & analyzed the results of the aforementioned doppler echocardiography could not "rule out small vegetation on the aortic valve" of the decedent.Upon information and belief, on or about (b)(6) 2022, dr.(b)(6), m.D., fccm underlined that the decedent's illness at issue was due to "mssa endocarditis associated with the port infection, pulmonary septic emboli, possibly pleural and pericardial infection." upon information and belief, on or about (b)(6) 2025, the decedent's physician, dr.(b)(6), m.D., fccm, while documenting the decedent's port-related diagnoses, noted that the decedent would require cardiac surgery and prolonged antibiotic support, however dr.(b)(6) also opined that the decedent would not have survived the required cardiac surgery.On (b)(6) 2022, (b)(6) died at (b)(6) hospital, in (b)(6), wisconsin.
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection and thrombosis (and subsequent expiration) cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during use.A device history record (dhr) review of the indicated packaging lot revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Sterilization load release records were reviewed for the packaging lot in question; no issues were observed.The port was implanted into the patient more than 3 months prior to the patient's infection.There was no report of port device malfunction or performance issue during use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would have likely occurred shortly after the implant date and not more than 3 months later.Device directions for use (dfu) cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection and thrombosis is cautioned in the device dfu as a potential complication of port system use.Labeling review: the direction for use (dfu) provided with the port device contains the following statements: contraindications: presence of infection, bacteremia, or septicemia.Warnings: the device is to be implanted, used, maintained and removed in accordance with current evidence-based guidance for infection prevention from agencies/organizations such as centers of disease control (cdc) or the world health organization.It is recommended that institutional policies and procedures are updated periodically to reflect current evidence-based guidelines for infection prevention.Contamination of the device may lead to injury, illness or death of the patient.Precautions: carefully read and follow all instructions prior to use after implantation or usage of the port, the system should be flushed to clear infusates and/or blood components in order to maintain patency.If more than one drug is to be administered, between the individual drug applications, flush the system with 5 to 10 ml normal saline for injection to prevent drug interaction.Potential complications: bacteremia.Catheter thrombosis.Death.Inflammation.Infection.Thromboembolism.Thrombophlebitis.Tunnel infection.Vascular thrombosis.Use and maintenance: after implantation or usage of the port, the system should be flushed and locked to clear infusates and/or blood components in order to maintain patency.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO VORTEX
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key21981960
Report Number1317056-2025-00124
Device Sequence Number8312439
Product Code LJT
UDI-Device Identifier15051684016810
UDI-Public15051684016810
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K190559
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberH787CT80LPPDVI0
Device Catalogue NumberCT80LPPDVI
Device Lot Number5708017
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2025
Supplement Date Received by Manufacturer08/14/2025
Initial Report FDA Received Date05/07/2025
Supplement Report FDA Received Date08/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Life Threatening;
Patient SexMale